Virginia, 2012

Tornadoes and Hail in Virginia, March 2, 2012

March 2, 2012 · NWS MRX · 5 events in 2 counties and zones

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms. A total of 3 tornadoes, ranging in intensity from EF-0 to EF-1, produced damage and one injury to a resident in the path of the storms in Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 2, 9:58 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 2, 9:58 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST FRI MAR 2 2012

.DISCUSSION...INCREASING CONVECTION SOUTH OF THE WARM FRONT ALREADY
WITH SOME MARGINALLY SEVERE HAIL ALREADY NOTED OVER NRN MIDDLE TN
INTO ERN HALF OF KY. RAINFALL RATES LOOK TO BE PRETTY INTENSE WITH
ANY STORMS AHEAD OF THE MAIN SQUALL LINE...PLUS ANY LATER RAINS
ALONG THE ACTUAL COLD FRONT. PLAN TO ISSUE A FLOOD WATCH FOR MY
FORECAST AREA WITH THE MORNING UPDATE...AND HAVE ALREADY COORDINATED
WITH SURROUNDING NWS OFFICES.

OTHERWISE...WARM FRONT AT 14Z APPEARED TO BE WELL NE OF CHA BUT
BETWEEN CSV AND TYS...THEN BULGING NORTHWARD INTO CENTRAL KY. A
MODIFIED 12Z OHX SOUNDING REVEALS LOTS OF POSITIVE CAPE (2500 J/KG)
WITH WET BULB ZERO AND FREEZING HEIGHTS VERY FAVORABLE FOR LARGE
HAIL. STRONGEST WIND SHEAR IS TO OUR WEST THIS MORNING.

WILL REMOVE MORNING WORDING AND FRESHEN GRIDS TOWARD 11 AM EST...
PLUS ISSUE THE FLOOD WATCH AT THAT TIME WITH AN END TIME AROUND 4AM
EST SATURDAY. WIND ADVISORY FOR MTNS ALREADY IN EFFECT LOOKS GOOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

VA...NONE.
&&

TG
Hazardous weather outlook, Mar 2, 5:00 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN
REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA
FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY
PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE
WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE
TENNESSEE.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD
FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF
SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF
GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE
SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL
LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING
WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE
SOUTHERN APPALACHIAN REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

The radar

The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
March 2, 11:09 AM EST
Where
Scott County, 0.55 mi E of Weber City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -82.560

Quarter size hail was reported at Weber City.

Thunderstorm Wind, Lee

When
March 2, 1:20 PM EST
Where
Lee County, 0.89 mi NW of Dryden
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.780, -82.940

A few trees were reported down in Dryden.

Hail, Lee

When
March 2, 7:00 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
1 in hail
Reported by
State Official
Coordinates
36.690, -83.120

Quarter size hail was reported at Jonesville.

Tornado, Lee

When
March 2, 8:50 PM EST to 8:55 PM EST
Where
Lee County, 2.31 mi S of Caylor to 2.16 mi WSW of Ewing
Rating
EF1
Path length
2.5 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$1.6 million
Reported by
NWS Storm Survey
Coordinates
36.597, -83.492

The EF1 tornado with maximum winds at 110 mph started in Claiborne County, TN, then moved northeast into Lee County. The tornado had a maximum path width of 200 yards. In Lee County the damage included two houses destroyed, four houses damaged. About 20 barns and outbuildings were damaged or destroyed along with miles of agricultural fenceline damaged/destroyed. Residential losses total about $350,000, whereas agricultural property losses totaled $1.3 million. Many trees were downed along the path.

The combined tornado path for Claiborne and Lee Counties extended about 5.0 miles.

Tornado, Lee

When
March 2, 9:10 PM EST to 9:11 PM EST
Where
Lee County, 1.81 mi SSE of Mc Connels to 1.92 mi SE of Mc Connels
Rating
EF1
Path length
0.8 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.676, -83.057

The EF1 tornado with maximum winds of 95 mph produced a damage path about 100 yards wide. The tornado occurred about three miles southeast of Jonesville, along the banks of the Powell River. A mobile home was pulled fifteen feet off its foundation and heavily damaged. Also, a camper was rolled 40 feet and several outbuildings were either heavily damaged or destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyThe tornado archive for Virginia, 2012Warnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374010, 374016, 374011, 365153, 365154.